Wellbutrin can cause overdose even when used under a doctor’s guidance. Misuse will increase the odds of experiencing this type of medical emergency.

Wellbutrin Overview

We mostly think of antidepressants as medication that can help a person feel better if they have been diagnosed with depression. But their use can be much more nuanced.

Wellbutrin (bupropion) is an antidepressant used to treat:

  • Various forms of depression
  • Seasonal affective disorder (SAD)
  • Tobacco or nicotine misuse

MedlinePlus reports that Wellbutrin is sometimes used to treat people with bipolar disorder and as a second line of defense in patients with ADHD (attention deficit hyperactivity disorder) who may also be battling depression.

It usually poses no problems in people who take it as directed, but like any medication, you should exercise precaution and good judgment.

Wellbutrin overdose is possible. An overdose is considered a medical emergency. Getting help for yourself or someone else right away can save a life.

How an Overdose Occurs

An overdose can happen on purpose or by accident. Common ways you can overdose on antidepressants such as Wellbutrin include:

  • Taking a high dose. You and your doctor might have to try different doses of Wellbutrin until you find what is right for you, and this could result in you taking a high dose.
  • Misuse. Some people crush Wellbutrin, so they can snort its contents or inject it into their veins. This is often a sign of addiction and the start of a vicious cycle.
  • Mixing it with other substances. It is best not to drink alcohol while you are on antidepressants. Drinking alcohol or taking other common drugs could overload your body as you use Wellbutrin.
  • Illicit use. This may involve using someone else’s prescription of Wellbutrin or doctor shopping in order to buy as much Wellbutrin as desired. This is yet another sign of problem use.

How Wellbutrin is Meant to Work


The Medication Comes in Various Strengths:

  • Wellbutrin: This is a tablet that is usually taken at least every six hours, about three times daily.
  • Wellbutrin SR: This is a sustained-release tablet of a higher concentration, taken every eight hours and twice daily.
  • Wellbutrin XL: This is the most powerful dose of this antidepressant. It should only be taken every 24 hours in the morning.

If you have been diagnosed with seasonal affective disorder (SAD), you might take Wellbutrin during the season when SAD affects you. Physicians often provide you with a smaller dose for about two weeks until you can stop taking it again.

Possibility of Overdose

Taking more Wellbutrin, or taking it more often, can increase the odds of toxicity and overdose. A paper published by the Balkan Medical Journal in June 2013 discussed two instances of overdose.

In both cases, two women were involved, and they had ingested 150 mg pill of Wellbutrin on purpose. A 19-year-old overdosed on 30 Wellbutrin pills but survived. However, she had two small seizures as she received treatment and had to be hospitalized for three days.

The second patient was a 20-year-old who took 15 Wellbutrin pills meant for her mother. She also had a seizure and had to be observed for three days. She had no problems during additional checkups.

Recognizing the Signs of an Overdose

Learning the signs of an overdose enables you to help yourself or someone else and potentially save a life. Some symptoms start out mildly during the first one or two hours, but they can become more intense as time passes.

The Following are Common Signs to Look Out For:

  • Dry mouth
  • Headaches
  • Diarrhea
  • Vomiting
  • Nausea
  • Sleepiness

These symptoms can resemble other less harmful health problems. A faster or unstable heart rate is often a sign that overdose is occurring. It is imperative to seek help as soon as this is detected.

As the Hours Pass, You may Also Notice Other Symptoms.

  • Difficulty breathing
  • Shaking
  • Hallucinations
  • Pounding heartbeat and worsening pulse
  • Loss of consciousness or inability to wake after falling asleep
  • Erratic eye movements
  • Seizures

A person may go into a coma as a result of an overdose. Calling Poison Control or 911 is crucial if you suspect you or someone you know has overdosed on Wellbutrin.

While You Wait for Help

If you have already called 911 because of an overdose, you can prepare yourself in a variety of ways.

Be prepared to explain the overdose in detail and express whether or not you need a paramedic or additional services. During the call, you should:

  • Remain calm. The 911 dispatcher will ask you many questions about the overdose. This may include questions about your medical history or that of whomever you are trying to help. Be ready to let the dispatcher know as many details as you have: what the person took, how they are feeling, and their current condition. This will help 911 send the right help and equipment.
  • Be ready to describe your location. Most people call 911 via cellphone, and your location is not readily available to the dispatcher. Provide your address or as much information as you can about where you are.
  • Do not hang up. Once help arrives, they can use the information you provided to reverse the overdose, if possible.

Once help arrives, they can use the information you provided to reverse the overdose, if possible.

What Is a 12-Step Program?

Better Health Channel says that help for an overdose depends on what was taken. A typical scenario includes:

  • A detailed intake or assessment. Physicians may order blood tests, a psychological checkup, and observation.
  • Detox. This enables doctors to eliminate the drug. Activated charcoal is one common solution, as it sticks to drugs so it will stop affecting your body.
  • An antidote. This is more common with opioids, but if there is something that can reverse a Wellbutrin overdose quickly, doctors will ensure they provide this. If no antidote is available, doctors may admit you as a patient so you receive treatment.

After discharge, it is normal for doctors to schedule a checkup. This lets them see how you are doing and provide you with additional help.

Most often, a Wellbutrin overdose is a sign that additional help, such as therapy, is needed.

Tap to GET HELP NOW: (844) 318-7500